MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX AB; PORCINE SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. XENMATRIX AB; PORCINE SURGICAL MESH
Model Number 1152020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Bacterial Infection (1735); Fistula (1862)
Date of Event 03/29/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The warning section of the ifu states, ¿this device is not indicated for the treatment of infection.If an infection develops, treat the infection aggressively.¿ additionally, the adverse reaction section lists infection and fistula formation as potential complications.Dhr review found the device was supplied sterile to the customer with no anomalies noted during the manufacturing process.Based on the information provided and the patient's complex medical history, no conclusion can be made at this time.If additional information is provided, a supplemental mdr will be submitted.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Device remains implanted.
 
Event or Problem Description
The following was reported and is part of a (b)(4) clinical study.In (b)(6) 2017 the patient was implanted with a xenmatrix ab graft.The patient presented to the clinic for her one month follow up visit on (b)(6) 2017.She presented with an intermittent fever and feculent and purulent secretions from the inferior pole of her midline incision and from her jp drains.She was admitted to the hospital and diagnosed with an abdominal abscess and fistula.Patient underwent ct guided drainage of the fluid collection.Approximately 10cc of sanguineous (bloody) fluid was obtained.Abdominal wound cultured and revealed bacterial growth.The abscess and fistula are both assessed as definitely related to the device and to the procedure.The patient¿s outcome is currently listed as recovering and resolving.
 
Additional Manufacturer Narrative
This is an addendum to the initial mdr to document additional information regarding the patient's clinical course.This ae has been assessed as grade 1, not serious with a possible relationship to the device and definite relationship to the procedure.The initial determination remains the same, this is a patient with a complex medical history and at this time no conclusion can be made.If additional information is provided, a supplemental mdr will be submitted.
 
Event or Problem Description
The following was reported and is part of a xenmatrix ab clinical study.In (b)(6) 2017 the patient was implanted with a xenmatrix ab graft.The patient presented to the clinic for her one month follow up visit on (b)(6) 2017.She presented with an intermittent fever and feculent and purulent secretions from the inferior pole of her midline incision and from her jp drains.She was admitted to the hospital and diagnosed with an abdominal abscess and fistula.Patient underwent ct guided drainage of the fluid collection.Approximately 10cc of sanguineous (bloody) fluid was obtained.Abdominal wound cultured and revealed bacterial growth.The abscess and fistula are both assessed as definitely related to the device and to the procedure.The patient¿s outcome is currently listed as recovering and resolving.Addendum: (b)(6) 2017 - the patient presented with soft, non tender, serosanguineous output from right lower quadrant opening, murky output from 2 x 2 lower abdominal opening and 0.5 cm opening in the midline superior to larger openings with similar drainage.(b)(6) 2017 - the patient was admitted to the hospital and received iv antibiotic and wound ostomy.The patient was discharged on (b)(6) 2017.This ae has been assessed as grade 1, not serious with a possible relationship to the device and definite relationship to the procedure.
 
Additional Manufacturer Narrative
This is a patient with a complex medical history, including but not limited to, multiple abdominal surgeries, non healing wound issues, and abscess formation.A definitive cause for the patient's postoperative complications cannot be determined.Based on the information as reported it appears this patient is experiencing cascading complications associated with being healing impaired.Regarding infection the warning section of the instructions-for-use states, ¿this device is not indicated for the treatment of infection.If an infection develops, treat the infection aggressively.¿ review of the manufacturing records found the device was supplied sterile to the customer with no anomalies noted during the manufacturing process.Should additional information be provided, a supplemental mdr will be submitted.Note: section a through f - the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.Remains implanted.
 
Event or Problem Description
The following was reported and is part of a xenmatrix ab clinical study.In (b)(6) 2017 the patient was implanted with a xenmatrix ab graft.The patient presented to the clinic for her one month follow up visit on (b)(6) 2017.She presented with an intermittent fever and feculent and purulent secretions from the inferior pole of her midline incision and from her jp drains.She was admitted to the hospital and diagnosed with an abdominal abscess and fistula.Patient underwent ct guided drainage of the fluid collection.Approximately 10cc of sanguineous (bloody) fluid was obtained.Abdominal wound cultured and revealed bacterial growth.The abscess and fistula are both assessed as definitely related to the device and to the procedure.The patient¿s outcome is currently listed as recovering and resolving.Addendum: (b)(6) 2017 - the patient presented with soft, non tender, serosanguineous output from right lower quadrant opening, murky output from 2 x 2 lower abdominal opening and 0.5 cm opening in the midline superior to larger openings with similar drainage.(b)(6) 2017 - the patient was admitted to the hospital and received iv antibiotic and wound ostomy.The patient was discharged on (b)(6) 2017.This ae has been assessed as grade 1, not serious with a possible relationship to the device and definite relationship to the procedure.Addendum: additional information has been received and indicates that the patient has experienced additional adverse events.Mssa bacteremia ((b)(6) 2018), mdro bacteremia ((b)(6) 2018) and recurrence "abdominal" wall abscess ((b)(6) 2018).These events have been assessed by the clinician as possibly related to the device and definitely related to the procedure.
 
Additional Manufacturer Narrative
This is an addendum to the previously submitted emdr's to document additional information provided regarding the patient's clinical course post implant.The initial determination remains the same, this is a patient with a complex medical history and at this time no conclusion can be made.If additional information is provided, a supplemental mdr will be submitted.
 
Event or Problem Description
The following was reported and is part of a xenmatrix ab clinical study.As initially reported - (b)(6) 2017.In 03/2017 the patient was implanted with a xenmatrix ab graft.The patient presented to the clinic for her one month follow up visit on (b)(6) 2017.She presented with an intermittent fever and feculent and purulent secretions from the inferior pole of her midline incision and from her jp drains.She was admitted to the hospital and diagnosed with an abdominal abscess and fistula.Patient underwent ct guided drainage of the fluid collection.Approximately 10cc of sanguineous (bloody) fluid was obtained.Abdominal wound cultured and revealed bacterial growth.The abscess and fistula are both assessed as definitely related to the device and to the procedure.The patient¿s outcome is currently listed as recovering and resolving.Addendum: supplemental #1 - (b)(6) 2017 (b)(6) 2017 - the patient presented with soft, non tender, serosanguineous output from right lower quadrant opening, murky output from 2 x 2 lower abdominal opening and 0.5 cm opening in the midline superior to larger openings with similar drainage.(b)(6) 2017 - the patient was admitted to the hospital and received iv antibiotic and wound ostomy.The patient was discharged on (b)(6) 2017.This ae has been assessed as grade 1, not serious with a possible relationship to the device and definite relationship to the procedure.Addendum: supplemental #2 - (b)(6) 2018 additional information has been received and indicates that the patient has experienced additional adverse events.Mssa bacteremia (february,2018), mdro bacteremia (march/2018) and recurrence abominal wall abscess (july/2018).These events have been assessed by the clinician as possibly related to the device and definitely related to the procedure.Addendum: supplemental #3 based on physician's narrative: on (b)(6) 2017 the subject patient underwent an elective takedown of enterocutaneous fistula, small bowel resection x2, repair of small bowel enterotomy, hartmann's reversal and low anterior resection with primary anastomosis, repair of parastomal hernia, repair of ventral hernia with xen ab mesh and abdominoplasty.Approximately two weeks following her index operation, on march 27, 2017, she was noted to have two large intra-abdominal abscesses, one near the pelvis and one under the anterior abdominal wall.Both of these intra-abdominal abscesses were successfully drained and treated with antibiotics ¿ resolved as of (b)(6) 2017.A chronic infection ensued in the lower abdominal well, which required multiple intervention and antibiotic treatments.On (b)(6) 2018 she underwent exploratory laparotomy, lysis of adhesion, small bowel resection with primary anastomosis, enterotomy x2, excision of abdominal scar and complex abdominal closure.This marked the resolution of the chronic abdominal wall abscess.Of note, following this operation she did require sicu level support with a pressor requirement.The subject patient experienced failure to thrive, she is an old and very sick patient.Since the surgery she continues to experience chronic issues.All of the abscesses are noted as possibly related to study device, as the collections are directly on top of the mesh, alluding it may be related, though we cannot definitively say.In addition to her chronic issue with abdominal wall abscess, the subject patient frequently has small bowel obstructions.

Brand Name
XENMATRIX AB
Common Device Name
PORCINE SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
MDR Report Key6507792
Report Number1213643-2017-00257
Device Sequence Number1641964
Product Code PIJ
UDI-Device Identifier00801741074295
UDI-Public(01)00801741074295(17)180528(10)HUAS0662
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K151177
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional,other,stu
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2018
Device Model Number1152020
Device Catalogue Number1152020
Device Lot NumberHUAS0662
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2017
Supplement Date Received by Manufacturer07/03/2017
10/25/2018
02/08/2019
Initial Report FDA Received Date04/20/2017
Supplement Report FDA Received Date07/24/2017
11/15/2018
02/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age70 YR
Patient Weight67